Q:

What are the side effects of B17 vitamins?

A:

Quick Answer

Vitamin B17 does not exist, and this name mistakenly refers to amygdalin and laetrile, according to Dr. Andrew Weil. Amygdalin is a natural substance found in the pits of peaches, apricots and almonds. Laetrile is the synthetic chemical derived from amygdalin. These substances have toxic side effects similar to cyanide poisoning, notes the National Cancer Institute.

Continue Reading

Full Answer

Toxic side effects of taking amygdalin or laetrile include nausea, vomiting, headache, dizziness and a blue color to the skin from lack of oxygen, according to the National Cancer Institute. The human body may exhibit other serious side effects from these chemicals, such as liver damage, abnormally low blood pressure, trouble walking, fever and coma. Side effects of laetrile and amygdalin appear more severe when given by mouth as opposed to an injection. Consuming raw almonds, peaches, carrots, celery and high doses of vitamin C could increase side effects associated with these toxic substances.

As of 2015, the U.S. Food and Drug Administration does not approve of this drug to treat any medical malady, according to the National Cancer Institute. Doctors used laetrile to treat cancer patients in the United States in the 1920s, but clinical studies since then showed no anticancer activity in human clinical trials.

Some supplements that contain amygdalin may contain microbial contamination that causes fever in patients, notes Memorial Sloan Kettering Cancer Center. Some supplements contain less active product than what companies claimed on the label in both oral and injectable forms of this substance.

Learn more about Side Effects

Related Questions

Explore